Hail, Iron
- When
- May 28, 1:00 PM CST to 1:05 PM CST
- Where
- Iron County, 2.28 mi NNE of Powell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.110, -89.950
A member of the public called in reporting pea to dime size hail.
A cluster of thunderstorms moved across the region during the late morning and early afternoon producing small hail (pea to dime size) with the exception of a thunderstorm across Iron County, Wisconsin where larger size hail of pennies were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cluster of thunderstorms moved across the region during the late morning and early afternoon producing small hail (pea to dime size) with the exception of a thunderstorm across Iron County, Wisconsin where larger size hail of pennies were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 28, 12:44 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 144 PM CDT Sun May 28 2017 .UPDATE... Issued at 830 AM CDT Sun May 28 2017 Made changes to reflect current radar and cloud trends with showers and a few thunderstorms moving over the Arrowhead and northwest WI ahead of cold front. Lowered precipitation chances in the west for much of the morning, then kept likely chances in for the rest of the day. && .SHORT TERM...(Today through Monday) Issued at 335 AM CDT Sun May 28 2017 The Northland can expect a cooling trend and rain to begin the week. A cool front will continue moving east through the Northland this morning, while an upper-level low over the Manitoba and far northwest Ontario drops south towards the Northland today. Cool and breezy west-northwest flow will develop in the wake of the passing front. Scattered to widespread showers will develop by later this morning due to the combination of the solar heating, cold air advection, and the lift generated by the falling heights from the approaching upper low and embedded shortwaves. There will likely be enough surface based instability, anywhere from a couple hundred to up to several hundred J/kg of MUCAPE, to generate isolated to scattered thunderstorms this afternoon. The threat of severe weather will be limited by the lack of deep layer wind shear. However, brief strong storms capable of small hail and gusty winds are likely considering the low freezing levels and 20 to 30 knots in the mixing layer aloft. Highs should range from the middle to upper 60s in northwest Wisconsin, to only the low 60s in north-central Minnesota. The upper low will move to near the Arrowhead this evening, and the showers and thunder will taper off this evening with the setting sun. However, showers will likely continue over the Arrowhead and near the Canadian border through the evening. Showers will then likely drop farther south into the Northland later in the night as a trough swings south through the Northland with the rotating low. Tonight's cloud cover will bolster temperatures, with lows only in the middle to upper 40s. The cool, breezy, and relatively humid west to west-northwest flow will continue Monday. It will be a similar story of scattered rain showers by the late morning through the afternoon. The threat of thunder looks much lower, as compared to Monday. The GFS, NAM, and SREF are suggesting there could be enough surface-based instability in the Arrowhead and near Price County in northwest Wisconsin to generate some rumbles of thunder with the more robust showers. High temperatures will be in the middle to upper 50s. .LONG TERM...(Monday night through Saturday) Issued at 335 AM CDT Sun May 28 2017 An upper level low will be over northern Lake Superior Monday evening but will lift north through mid-week. A couple more shortwaves will rotate around the low before the flow becomes more northwest Wednesday. There will be a chance for more showers Monday night into Tuesday evening. Rainfall amounts during this time will generally be less than a quarter inch. Highs Tuesday will be in the fifties. The models diverge from midweek through the rest of the period. The differences are in how they handle a stronger shortwave which moves south toward the Northland mid to late week and in how they handle an upper trough along the BC/western CONUS region late in the week and over the weekend. The ECMWF is quicker bringing a shortwave south, as early as Wednesday night, and the GFS has a deeper upper low moving toward Lake Superior late in the work week. Despite these differences, we still have confidence that chances for rain will either be low Wednesday through Friday or any rain that does fall will be relatively light. High temperatures will warm to the upper sixties to lower seventies for most areas. Model differences increase even further over the weekend. The 00Z ECMWF has a 1002MB surface low over east central Minnesota at 12Z Saturday and the GFS forecasts high pressure at this same time. The ECMWF solution would bring a chance for heavy rain to portions of the Northland versus a dry GFS solution. We followed closer to the GFS which has shown better run to run consistency and has some support from the Canadian. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 144 PM CDT Sun May 28 2017 A cut off upper low will continue to drift into Ontario and send pieces of energy over the terminals through the forecast. These pieces of energy will be difficult to time and have a VCSH mentioned for most periods. There appears to be a break from the showers late tonight before starting again by mid morning. Ceilings will vary from VFR to MVFR, especially near showers or thunderstorms. The storms will also be tough to time and will add when they materialize. Some gusty winds are possible. && .PRELIMINARY POINT TEMPS/POPS... DLH 64 46 56 44 / 60 30 50 40 INL 61 47 54 44 / 60 60 60 50 BRD 66 49 57 45 / 50 40 50 30 HYR 68 47 57 45 / 50 40 50 30 ASX 67 48 59 45 / 60 40 50 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && UPDATE...CLC SHORT TERM...Grochocinski LONG TERM...Melde AVIATION...GSF
Hazardous Weather Outlook National Weather Service Duluth MN 335 AM CDT Sun May 28 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-290900- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 335 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are forecast across northeast Minnesota and northwest Wisconsin late this morning through early this evening. Brief strong storms, capable of gusty winds and small hail, will likely develop in the afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday There could be rumbles of thunder in the Minnesota Arrowhead Monday afternoon. .SPOTTER INFORMATION STATEMENT... Skywarn Spotters may be needed to report hail and gusty winds with thunderstorms this afternoon. LSZ121-140>148-290900- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 335 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible along and near the shores of western Lake Superior today. Some storms could be strong with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. Melde/Grochocinski More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1255 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL PINE RIVER 46.72N 94.40W
05/28/2017 M0.25 INCH CASS MN TRAINED SPOTTER
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1257 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 4 NW RICE LAKE 46.93N 92.17W
05/28/2017 E0.25 INCH ST. LOUIS MN COCORAHS
DECK 2/3 COVERED WITH PEA SIZED HAIL.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
115 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 1 SSE MANITOWISH 46.12N 90.01W
05/28/2017 M0.50 INCH IRON WI TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
121 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL MOTLEY 46.34N 94.64W
05/28/2017 M0.25 INCH CASS MN TRAINED SPOTTER
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
156 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL ASHLAND 46.58N 90.87W
05/28/2017 E0.25 INCH ASHLAND WI TRAINED SPOTTER
&&
BJHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
157 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 2 NNE HACKENSACK 46.95N 94.51W
05/28/2017 M0.25 INCH CASS MN TRAINED SPOTTER
&&
BJHThe Marquette radar (KMQT), 190 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
1 hail. Local standard time, as filed.
A member of the public called in reporting pea to dime size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703179.